Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS La Crosse, WI

June 28, 2003Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2003, 3:35 PM CDT for Richland County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 3:35 PM CDT (20:35 UTC)
Expired
Jun 28, 2003, 4:00 PM CDT
In force
25 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 282035
SVRARX
WIC103-282100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
331 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 400 PM CDT

* AT 331 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM OVER YUBA...OR ABOUT 14 MILES NORTH OF RICHLAND
  CENTER...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR CAZENOVIA...AND LOYD AT 350 PM CDT...

OTHER STRONG STORMS WERE ALSO LOCATED OVER RICHLAND CENTER AND 
SEXTONVILLE...ALSO MOVING SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4355 9047 4348 9055 4338 9019 4357 9009

$$

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 PM CDT, 18 minutes earlier.

Area forecast discussion, Jun 28, 3:17 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT SAT JUN 28 2003

FORECAST CONCERNS ARE PRECIPITATION CHANCES TONIGHT...THEN
TEMPERATURES THROUGH THE MIDDLE OF NEXT WEEK.

18Z SURFACE ANALYSIS SHOWS A WEAK AREA OF LOW PRESSURE BETWEEN KONA
AND KMSP. WEAK BOUNDARY EXTENDS ALONG MISSISSIPPI RIVER
NORTHWESTWARD INTO NORTHERN MINNESOTA....WITH WARM FRONT EXTENDING
SOUTHEASTWRD INTO NORTHERN ILLINOIS. SCATTERED CONVECTION DEVELOPED
OVER THE PAST HOUR ACROSS WESTERN WISCONSIN IN VICINITY OF BOUNDARY.
WITH MAIN THREAT TO BE LARGE HAIL. FARTHER NORTHWEST...WATER VAPOR
IMAGERY SHOWING SHORTWAVE ACROSS NORTHWESTERN MINNESOTA MOVING
SOUTHEASTWARD. WITH CONVECTION DEVELOPING OUT AHEAD OF THIS FEATURE.

ONLY MINOR INITIALIZATION ERRORS SEEN IN 12Z/JUN 28TH MODELS.
MODELS ARE ALSO IN GOOD AGREEMENT...ALTHOUGH GFS MORE ROBUST WITH
CONVECTION DEVELOPING ACROSS THE CENTRAL PLAINS FROM SUNDAY NIGHT
INTO MONDAY AND PREFER THE ETAS FARTHER SOUTHWARD PROGRESSION OF
SYSTEM.

IN THE SHORT TERM...CONVECTION NOW OCCURRING ACROSS WESTERN
WISCONSIN AHEAD OF AFOREMENTIONED BOUNDARY. LAPS SHOWING CAPES
OF 1000 TO 2000 J/KG WITH CAPES OF 1000 TO 2000 J/KG...MAINLY EAST OF
THE MISSISSIPPI RIVER. WILL COVER WITH SCATTERED POPS THIS EVENING.
NEXT WAVE NOW IN NORTHWEST MINNESOTA DROPS SOUTHEASTWARD THIS
EVENING. BEST FORCING TO REMAIN ACROSS THE NORTHERN AND EASTERN
ZONES. IN ADDITION...JET MAX SLIDING DOWN BACKSIDE OF TROUGH TO
ENHANCE LIFT. INSTABILITIES AT THIS TIME SOMEWHAT MARGINAL....UT
EXPECT CONVECTION NOW IN CENTRAL MINNESOTA TO CONTINUE TO TRANSLATE
SOUTHEASTWARD TOWARD AREA. WAVE EXITS AREA LATER TONIGHT WITH
SUBSIDENCE IN ITS WAKE.

HIGH PRESSURE THEN BUILDS IN TO THE AREA THE REMAINDER OF THE
WEEKEND AND INTO EARLY NEXT WEEK...AS FRONT GETS SHOVED TO THE
SOUTH. LATEST GFS POINTS TOWARD PRECIPITATION CHANCES HOLDING OFF
UNTIL WEDNESDAY NIGHT OR THURSDAY...THUS HAVE REMOVED POPS FOR
TUESDAY...AS HIGH REMAINS ACROSS THE EASTERN GREAT LAKES.

GUIDANCE NUMBERS LOOK REASONABLE...SO ONLY MINOR DEVIATIONS FROM
THEM. ALL IN ALL ONLY MADE MINOR TWEAKS TO THE TEMPERATURES FROM
PREVIOUS FORECAST.

IN THE 4 TO 7 DAY TIME FRAME...UPPER FLOW TO TRANSITION TO A MORE
ZONAL PATTERN...WITH MAIN WESTERLIES ACROSS ACROSS THE NORTHERN
TIER OF STATES. HIGH HOLDS ON THROUGH WEDNESDAY AS SYSTEM GETS
ORGANIZED ACROSS THE PLAINS. ASSOCIATED FRONT LOOKS TO MOVE TOWARD
THE AREA ON THURSDAY AND FRIDAY BEFORE STALLING OUT SOMETIME ON
SATURDAY. WILL KEEP POPS GOING THURSDAY THROUGH SATURDAY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

RABERDING
Hazardous weather outlook, Jun 28, 1:15 PM CDT, 2 hours 20 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAIN EAST OF A
ROCHESTER MINNESOTA TO WAUKON IOWA LINE.

THIS AFTERNOON...INCREASED SUNSHINE HAS HELPED TO DESTABILIZE THE
ATMOSPHERE ACROSS THE AREA. A COLD FRONT...EXTENDING FROM A LOW OVER
NORTHWEST WISCONSIN...WILL SERVE AS A TRIGGER FOR SCATTERED SHOWERS
AND STORMS IN THIS DESTABILIZING AIR. THIS FRONT WILL MOVE SLOWLY
ACROSS WESTERN WISCONSIN THIS AFTERNOON...PUTTING THE BEST CHANCES
FOR STORMS IN THAT AREA. WIND PROFILES AND THE INSTABILITY SUPPORT
STORM DEVELOPMENT...WITH STRONG WIND GUSTS AND HAIL POSSIBLE.

TONIGHT...AN UPPER LEVEL DISTURBANCE WILL ROTATE SOUTH ACROSS THE
AREA...WHILE A WEAK FRONTAL BOUNDARY WAVERS FROM NORTHERN MINNESOTA
THROUGH SOUTHEAST WISCONSIN. MOISTURE AND INSTABILITY ARE EXPECTED
TO BE SOMEWHAT LIMITED. HOWEVER...STRONG WIND SHEAR ALOFT WILL
SPREAD OVER THE AREA AS THE DISTURBANCE MOVES ACROSS THE REGION. THE
COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND THE STRONG WIND
SHEAR WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A
FEW OF THE STORMS MAY BECOME SEVERE...WITH MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT.

RIECK/RRS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:08 PM CDTSevere Thunderstorm WarningARXGrant22 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.